2nd lot of IV Chemo and report on last 3 weeks
Had the 2nd lot of intravenous chemo yesterday and now know what to expect for the next 3 weeks as it will be very similar to my experience of the last 3 weeks since my 1st lot.
The IV Process
The actaul IV process is very simple and takes 4 hours to complete. First a canuala is put in the back of your hand. This is the bit of kit that the various drips are connected to so you don't have to keep being injected. The 1st hour you have 4 "preventitive drugs pumped into you. These are to counteract the side effects of the main chemo drug. e.g. sickness, diarhoea, tingling in the hands and feet etc. You then move onto the main event which takes 2 hours when the main chemo drug is pumped into you. Finally, you have two more preventitive drugs pumped in which takes a further 30 mins.
All this is done in a very comfortable environment. You sit in a reclining chair so you can lean back and go to sleep if you want. Tea, Coffee, biscuits and lunch (albeit sandwiches) are provided. There are portable DVD players available and a wide section of DVDs to choose from. Also books and radio. The other patients seem to be very sociable and often you just chat to them .
The Last 3 weeks
Following the 1st treatment and for the next 5 days or so, I felt great. Full appetite, less tired, wanting to do things. I was taking steroids during this period which counteracts the full initial effect of the chemo. It is also during this time that, as informed by the nursing staff, the tingling in the hands, feet and mouth took place. Nowhere near as severe as I had been told it could be but still noticeable. If my bare hands/feet touched or were exposed to anything cold, they tingled just like pins and needles. My actual hands/feet did not feel cold - just the tingling sensation. Simialrly with my mouth/throat. If I had a cold drink, I had to sip it rather than gulp it which I forgot to do on a few occasions and got the tingling sensation.
The 2nd 5/6 days, I felt absolutely crap. Totally lethargic both mentally and physically. It was hard work to get out of the chair to go to the loo. All I really wanted to do was sleep. I just felt rotten. The fact that I was constipated during this period just compounded it. I was told that I would feel low but I had not realised how low that would be. It is do with your blood count reducing and is the time where your immune system is reduced which means avoiding contact with people (not that I felt like it) as you may pick up an infection (even a cold) which the body may not be able to deal with!
After these really grotty days, I began to feel better as I had been told that I would. Quite a remarkable change in my mental and physical state. i.e wanting to do things again, only my daily afternoon nap, appetite increasing. Almost back to normal.
So having experienced these last 3 weeks, I can expect a similar pattern over the next 3 weeks.
I have been confirmed as fully type 2 diabetic. This is being dealt with by my GP. He initially thought it could be controlled by diet and lifestyle but with the cancer complications, he decided this was not really an option so, after consultation with my oncologist, he has put me on a small daily dose of Gliclazide. A small dose means half a tablet. Now these tablets are only about 5mm in diameter and have a score mark down the middle. The score mark is there to make sure that the tablet breaks in half cleanly. However sometimes this does not work properly and you have a shattered tablet and have to work out how much is half. So fun and games every two days at the tablet breaking ceremony.
Unless anything out of the ordinary happens, I expect the next update to be about March 10th after I 've had my next IV treatment. Some of you may notice that this is longer than 3 weeks. This is because we are away around the UK between the 24th Feb and the 6th March.